Nalmefene

I heard today that Opiant, the company behind the 4 mg Narcan Intranasal spray, is at work on a new product to combat opioid overdose — Intranasal Nalmefene.

Nalmefene Nasal Spray

Nalmefene is an FDA approved medication to reverse opioid overdoses when used intravenously. It has yet to be approved in a nasal form suitable for first responders and laypeople.

The company cites the more rapid onset and longer lasting properties of Nalmefene as a better (stronger, longer acting) drug to combat “longer-lived synthetics.”

The theories behind IN Nalmefene are as follows:

It may be needed to battle stronger synthetic opioids.
It lasts longer than naloxone.
It works faster.

I have some questions about the need for a longer acting drug. Heroin lasts longer than fentanyl. I get this both from the pharmacology of morphine versus fentanyl, but from conversations from street users who tell me heroin lasts for them 6-8 hours versus 3-4 hours for fentanyl. Keep in mind that the effects go down rapidly from their peak so that by the end of these time periods, users who are addicted are starting to feel sick and are beginning withdrawal. Maybe there are other synthetics that last longer, but I am unaware of them.

While in EMS we often tell people that naloxone doesn’t last as long as heroin. I hear people saying naloxone only lasts 30 minutes. (Its half life is 1-2 hours.) There is a fear that the naloxone resuscitated person will go back into overdose when the naloxone wears off. I have yet to see a person go from alert and talking post resuscitation to suddenly apneic again at the stroke of 30 minutes. Depending on the dose and route of naloxone, especially if titrated carefully, I have had patients who needed a bit more. The second wave overdose is more a concern with long acting opioids such as time-released pills or methadone, not so much with street heroin or fentanyl. Many studies have shown that most heroin users are safe to release from care if they are alert and have good oxygen saturations post naloxone.

For an excellent discussion of the safety and literature behind naloxone refusals read this article from ems1.com.

The post-naloxone patient: Optimizing opioid overdose refusals

I am also not certain that we need a stronger drug than naloxone. While there is much talk and anecdote about fentanyl requiring more doses than heroin, I have not really found this to be true. (And I have done hundreds of fentanyl resuscitations).  It can be a self-fulfilling prophecy where medics hear that fentanyl requires more so they give more without waiting patiently for the first dose to take effect. I know of cases of people getting huge doses, but on inquiry, the timing between doses was not well spaced. Are you waiting five minutes between doses while you bag and are you seeing signs of improvement–increasing respiratory rate and decreasing ETCO2?   I have yet to hear of an opioid that does not respond to naloxone.

What does appeal to me about Nalmefene is the claim that it works quicker than naloxone. That I think would be great when used by lay people or single responders who lack the ability to effectively use bag-valve mask ventilation. Lay people often come upon overdosed patients who are not breathing. Without the ability to ventilate them, a quicker acting drug would clearly be life-saving. I have often been on scenes were patients have received three, four and five rapid fire doses from laypeople, who basically empty all the Narcan they can find into a person hoping to get them breathing again. 16 mg in one minute is not unheard of when the laypeople have four autoinjecters at hand.

We of course are left with a combative, vomiting patient once we arrive. This is better than finding someone apneic, but still hard to deal with.

I continue to be against the use of the Narcan 4 mg IN for EMS providers who respond as more than a single responder because of its increased likelihood of side effects when the standard of care is for EMS providers to titrate with the smallest possible dose while they use bag valve mask ventilation.  Vomiting and agitation are common in patient put into withdrawl by the 4 mg IN dose, which is equivalent to 2 mg IM.  Paramedics should start with no more than 0.4 mgs as a first dose.  i know many medics who start with 0.1 IV and add 0.1 each minute until respirations are stored.  Many times their patients don’t even realize they have been given naloxone the effect is so gentle.

It is my understanding that IN Nalmefene is still at least two years away from approval/distribution, and needs additional study.

Fighting Fire with Fire: Development of Intranasal Nalmefene to Treat Synthetic Opioid Overdose

Leave a Reply

Your email address will not be published. Required fields are marked *